Lake Huron, 2003

Marine Thunderstorm Winds in Lake Huron, July 6, 2003

July 6, 2003 · NWS DTX · 6 events in 4 counties and zones

5 marine thunderstorm wind, 1 marine hail, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 6, 2:39 PM EST, 4 hours 34 minutes earlier.

Area forecast discussion, Jul 6, 2:39 PM EST, 4 hours 34 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
339 PM EDT SUN JUL 6 2003

A FAIRLY ACTIVE WEATHER PATTERN CAN BE EXPECTED ACROSS SOUTHEAST
MICHIGAN OVER THE NEXT 24 TO 36 HOURS. A POTENT UPPER LEVEL TROUGH
PUSHING INTO SOUTHERN MANITOBA SEEN ON THE SATELLITE IMAGERY HAS AN
ASSOCIATED SURFACE LOW OVER SOUTHERN MANITOBA...WITH A COLD FRONT
EXTENDING ACROSS NW MINNESOTA INTO THE CENTRAL PLAINS. ANOTHER
POTENT MID LEVEL CIRCULATION CENTER...REMNANTS OF THIS MORNINGS
MESO-SCALE CONVECTIVE COMPLEX...IS LOCATED OVER WESTERN WISCONSIN.
THE 18Z SURFACE ANALYSIS SHOWED A DEWPOINT BOUNDARY EXTENDING FROM
JUST NORTH OF DETROIT TO JUST NORTH OF MUSKEGON. NEAR 70F DEWPOINTS
SOUTH OF THIS BOUNDARY COMBINED WITH TEMPS IN THE LOWER 80S HAS
ALLOWED CAPE TO APPROACH 2200 J/KG SOUTH OF THE BOUNDARY. TO THE
NORTH OF THE BOUNDARY...CONDITIONS ARE MUCH MORE STABLE...WITH LAPSE
SOUNDINGS SHOWING ONLY A COUPLE HUNDRED J/KG CAPE IN THE SAGINAW
VALLEY AND THUMB. KDTX RADAR IS ALREADY SHOWING CONVECTION ALONG AND
SOUTH OF THIS BOUNDARY. SEVERE WEATHER THREAT THIS EVENING WILL BE
OF CONCERN AS THE MID LEVEL VORT CENTER APPROACHES. THEN ATTENTION
TURNS TO SEVERE THREAT ON MONDAY WITH THE APPROACH OF THE UPSTREAM
SURFACE FRONT.

ALTHOUGH THE 12Z MODELS ALL SHOWED THE UPSTREAM SHORT WAVE...THE
WATER VAPOR LOOP INDICATES THIS FEATURE TO BE STRONGER THAN DEPICTED
BY THE MODELS. SOUTHERLY FLOW AHEAD OF THE WAVE SHOULD ALLOW THE
DEWPOINT BOUNDARY TO LIFT NORTH DURING THE COURSE OF THE
EVENING...ALLOWING THE CONVECTION TO SPREAD INTO THE SAGINAW VALLEY
AND THUMB BY LATE THIS EVENING. UPSTREAM WIND PROFILERS INDICATE 45
KNOTS AT 500MB IN THE BASE OF THE MID LEVEL SHORT WAVE. THIS WILL
INCREASE DEEP LAYER SHEAR ACROSS THE AREA DURING THE COURSE OF THE
EVENING AS THE WAVE MOVES INTO LOWER MICHIGAN. GIVEN THE MODEST
INSTABILITY AND FORCING FROM APPROACHING MID LEVEL WAVE...A SEVERE
THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE SOUTHERN 2/3RDS OF THE
FORECAST AREA. THINK THE SEVERE THREAT MAY ACTUALLY CONTINUE WELL
INTO THE EVENING SINCE THE WAVE IS STILL BACK ACROSS WISCONSIN...THE
RUC DOES NOT ACTUALLY BRING THE BEST SYNOPTIC LIFT INTO THE AREA
UNTIL BETWEEN 00Z AND 03Z. THUS I WILL CARRY NUMEROUS THUNDERSTORMS
THROUGH THE NIGHT. GIVEN SURFACE OBS SHOWING MID 70 DEWPOINTS ACROSS
ILLINOIS AND CENTRAL INDIANA AND WITH THE 12Z UPPER AIR PLOTS
SHOWING PRECIPITABLE WATER AROUND 1.6 INCHES OVER ILLINOIS...AN
AMPLE SUPPLY OF MOISTURE CAN BE EXPECTED THROUGH THE NIGHT. WITH
PERSISTENT SOUTH-SOUTHWESTERLY SURFACE FLOW INTERSECTING THE
DEWPOINT BOUNDARY AND THUNDERSTORM OUTFLOW BOUNDARIES...SOME
TRAINING ECHOES ARE POSSIBLE. THUS LOCALIZED FLOODING MAY BE OF
CONCERN WITH SOME OF THE STORMS.

EXPECT SOME BREAK IN THE THUNDERSTORM ACTIVITY LATE TONIGHT TO EARLY
MONDAY MORNING IN THE WAKE OF THE MID LEVEL SHORT WAVE. THE
NOCTURNAL LOW LEVEL JET HOWEVER MAY ALLOW MORE CONVECTIVE COMPLEXES
TO DEVELOP JUST WEST OF THE GREAT LAKES...WHICH MAY ADVECT INTO THE
AREA MONDAY MORNING. ON MONDAY...THE WAVE OVER MANITOBA WILL MOVE
ACROSS NORTHERN ONTARIO. I WILL LEAN TOWARDS THE ETA TIMING ON THE
SURFACE FRONT SINCE THE GFS AGAIN APPEARS TO SUFFER FROM CONVECTIVE
FEEDBACK. THE ETA BRINGS IT THROUGH THE FORECAST AREA BETWEEN 06Z
AND 12Z TUESDAY. AT THIS POINT...MODEL SOUNDINGS SHOW CAPE
APPROACHING 2500 J/KG BY MONDAY EVENING ACROSS SE MICHIGAN IN
ADVANCE OF THE FRONT. INSTABILITY WILL OF COURSE HIGHLY DEPEND ON
THE AMOUNT OF CONVECTIVE DEBRIS WHICH LINGERS THROUGH THE COURSE OF
THE DAY. MID LEVEL WINDS WILL INCREASE TO 50 KNOTS BY MONDAY EVENING
IN THE BASE OF THE UPPER TROUGH. THIS WILL INCREASE 0-6KM SHEAR TO
40-50M/S. A MODERATE RISK FOR SEVERE THUNDERSTORMS PRODUCING
DAMAGING WINDS IS THEREFORE IN THE SPC DAY 2 OUTLOOK.

BOTH THE ETA AND GFS HAVE TRENDED FARTHER SOUTH WITH THE SURFACE
FRONT ON TUESDAY. DRYER/MORE STABLE AIR WILL THUS FILTER INTO THE
SAGINAW BAY AND THE THUMB ON TUESDAY AS HIGH PRESSURE BUILDS INTO
THE NORTHERN GREAT LAKES. I WILL THUS REMOVE POPS ACROSS THE NORTH
ON TUESDAY. THE FRONT AND LOW LEVEL MOISTURE GRADIENT WILL LINGER
OVER THE NORTHERN OHIO VALLEY/SOUTHERN GREAT LAKES REGION THROUGH
THURSDAY. MODEL SOLUTIONS HAVE ALSO BEEN VERY CONSISTENT IN
INDICATING POSSIBLE MCS DEVELOPMENT OVER THE UPPER MISSISSIPPI
VALLEY IN THE WARM AIR ADVECTION REGIME ON THE BACK SIDE OF THE
SURFACE HIGH TUESDAY NIGHT AND WEDNESDAY NIGHT. I WILL THUS KEEP
POPS IN ACROSS THE FAR SOUTH ON WEDNESDAY AND INCLUDE CHANCE POPS
ACROSS THE ENTIRE CWA ON THURSDAY AS THE SURFACE HIGH RETREATS TO
THE NORTHEAST.

AN AMPLIFICATION OF THE UPPER LEVEL FLOW IS STILL BEING ADVERTISED
BY THE MEDIUM RANGE MODELS FOR LATE IN THE WEEK INTO EARLY NEXT
WEEKEND...WITH A RIDGE BUILDING ACROSS ACROSS THE CENTRAL AND
WESTERN US AND TROUGHS DEEPENING OVER THE EASTERN US AND OFF THE
PACIFIC NW COAST. THE GFS SOLUTION BREAKS DOWN THE RIDGE BY THE END
OF THE WEEKEND BY SENDING A MID LEVEL IMPULSE ACROSS THE NORTHERN
CONUS...SUGGESTING A CHANCE OF POPS ON SUNDAY. WITH THE GFS ENSEMBLE
MEMBERS SHOWING QUITE A BIT OF VARIANCE WITH THIS WAVE AND WITH THE
EUROPEAN SOLUTIONS MAINTAINING A MORE AMPLIFIED RIDGE ACROSS THE
CENTRAL US NEXT WEEKEND...I WILL KEEP THE FORECAST DRY WITH SEASONAL
TEMPS.

.DTX...NONE.

CONSIDINE

EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)
Hazardous weather outlook, Jul 6, 6:05 PM EST, 1 hour 8 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-071200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
705 PM EDT SUN JUL 6 2003

...SEVERE THUNDERSTORM WATCH 657 HAS BEEN ISSUED UNTIL MIDNIGHT
EDT FOR MOST OF SOUTHEAST LOWER MICHIGAN...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOWER MICHIGAN

.DAY ONE...TONIGHT

THUNDERSTORMS WILL INCREASE ACROSS THE REGION DURING THE REMAINDER
OF THE EVENING...AS A STRONG DISTURBANCE APPROACHES THE AREA. SOME
OF THESE STORMS MAY BE SEVERE AND PRODUCE DAMAGING WINDS IN EXCESS
OF 60 MPH. HEAVY RAINFALL WILL ALSO BE LIKELY FROM SOME OF THESE
STORMS...SO LOCALIZED FLOODING WILL BE POSSIBLE AS WELL.

THE THUNDERSTORMS ARE EXPECTED TO MOVE EAST AT AROUND 30 MPH THIS
EVENING...AND SLOWLY WORK OUT OF THE REGION AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A MODERATE CHANCE OF SEVERE THUNDERSTORMS EXISTS FOR ALL OF
SOUTHEAST MICHIGAN MONDAY AND MONDAY NIGHT...AS A COLD FRONT
APPROACHES FROM THE WEST AND THEN PASSES THROUGH. DAMAGING WIND
GUSTS AND LARGE HAIL ARE AGAIN POSSIBLE...ALONG WITH ISOLATED
TORNADOES.

MORE SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY AND TUESDAY
NIGHT...AS A TROUGH LINGERS ACROSS THE AREA.

THE UNSETTLED WEATHER PATTERN WILL THEN CONTINUE INTO THE MID
WEEK...WITH A CHANCE OF THUNDERSTORMS THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY.
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE
LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU
CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE
WEB SITE HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE)

GURNEY

In the hours before

Special weather statement, Jul 6, 6:00 PM EST, 1 hour 13 minutes before
MIZ049-055-063-070-062315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
700 PM EDT SUN JUL 6 2003

SEVERE THUNDERSTORM WATCH NUMBER 655 HAS BEEN REPLACED BY SEVERE
THUNDERSTORM WATCH NUMBER 657 IN EFFECT UNTIL MIDNIGHT. THIS NEW
WATCH INCLUDES ALL OF SOUTHEAST MICHIGAN EXCEPT HURON COUNTY.

CONSIDINE

Event by event

5 marine thunderstorm wind, 1 marine hail. Local standard time, as filed.

Marine Hail, Inner Saginaw Bay & Sw of Pt Au Gres to Bay Port Mi

When
July 6, 7:13 PM EST
Where
Inner Saginaw Bay & Sw of Pt Au Gres to Bay Port Mi marine zone, Saginaw River Mouth
Measured
0.75 in hail
Reported by
TRAINED SPOTTER

Marine Thunderstorm Wind, Inner Saginaw Bay & Sw of Pt Au Gres to Bay Port Mi

When
July 6, 8:35 PM EST
Where
Inner Saginaw Bay & Sw of Pt Au Gres to Bay Port Mi marine zone, Saginaw River Mouth
Measured
56 kt (64 mph) estimated gust
Reported by
NEWSPAPER

Marine Thunderstorm Wind, Inner Saginaw Bay & Sw of Pt Au Gres to Bay Port Mi

When
July 6, 8:45 PM EST
Where
Inner Saginaw Bay & Sw of Pt Au Gres to Bay Port Mi marine zone, Saginaw River Mouth
Measured
39 kt (45 mph) estimated gust
Reported by
TRAINED SPOTTER

Marine Thunderstorm Wind, Outer Saginaw Bay & Sw of Alabaster to Pt Austin Mi

When
July 6, 9:15 PM EST
Where
Outer Saginaw Bay & Sw of Alabaster to Pt Austin Mi marine zone, Bay Port
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER

Marine Thunderstorm Wind, Pt Sanilac to Pt Huron Mi

When
July 6, 10:00 PM EST
Where
Pt Sanilac to Pt Huron Mi marine zone, Port Huron
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER

Marine Thunderstorm Wind, Lh Pt Sanilac to Pt Huron 5nm Offshore to Intl Border

When
July 6, 10:00 PM EST
Where
Lh Pt Sanilac to Pt Huron 5nm Offshore to Intl Border marine zone, Port Huron
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER

What these are

Marine Hail
Hail three-quarters of an inch or larger over water.
Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2003Every state in 2003This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368157, 5368154, 5368159, 5368158, 5368155, 5368156.